Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Plateau
Jan 9, 2009

I have been HIV+ since 2005. I started out with a T-cell count of 80. By 2006 the number had climbed into the low 200s but for the last year it has been hovering in the 230s with occasional spikes into the low to mid 300s. My ID doctor has been talking about changing my meds for several months. He thinks my T-cell count has reached a plateau and that changing to a new regime may increase my T-cells. I decided to get a second opinion from another HIV specialist and he told me that I should not change my meds since my viral load has remained undetectable with the current regime of Reyataz/Norvir/Truvada.

Now I don't know which doctor is right. Please let me know if you have any suggestions or if you can help me weigh the pros and cons of the two options with which I have been presented.

Response from Dr. Young

Thank you for your post.

Your situation is not uncommon among persons who start HAART with very low CD4 counts- also one that perplexes many very experienced HIV treaters.

I don't think that there is a clear answer, nor guidance to your CD4 count increase. It's clear that persons who delay starting (or are diagnosed with low counts) have a lesser likelihood of reaching normal CD4 counts; or that they'll take a longer time to get there.

It's also clear that certain type of drug regimens, namely those with boosted protease inhibitors (and perhaps integrase inhibitors) cause very slightly increased CD4 counts compared to non-nuke-based regimens. To this point, you're already receiving a boosted PI.

There are also scattered and relatively unclear (with regard to causality) reports among patients receiving tenofovir (part of Truvada) who are said to have lower than ideal CD4 count increases. Most of these reports are among persons who received tenofovir with ddI (Videx) and probably the result of ddI toxicity (in my view).

Also, stay tuned to the upcoming CROI meeting-- there I expect that we'll hear the results of studies involving interleukin 2 (IL-2). This might be a strategy that could functionally increase CD4 counts and result in clinical benefit (though early results from other studies have been less than compelling).

In my practice, when faced with this situation, if the patient is tolerating the treatment regimen very well and has no need (from toxicity or adherence) to switch, I'll be very, very patient. Typically counts do increase in such patients, though very slowly.

I hope this helps.

Be well, BY



Previous
Lamzid and Efavirenz Combination
Next
about my meds.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement